New Hampshire, 2014Damaging Wind in New Hampshire, August 5, 2014
August 5, 2014 · NWS GYX · 1 event in 1 county or zone
A weak cold front produced some scattered convection as it dropped south through the region. One isolated cell became severe producing damaging winds in Belknap County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front produced some scattered convection as it dropped south through the region. One isolated cell became severe producing damaging winds in Belknap County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 5, 7:06 PM EST, 19 minutes earlier.
Area forecast discussion, Aug 5, 7:06 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
806 PM EDT TUE AUG 5 2014
.SYNOPSIS...
A WEAK COLD FRONT MOVES SOUTHEAST OFF THE COAST TONIGHT. ANOTHER
WEAK COLD FRONT MOVES IN ON WEDNESDAY. AN UPPER TROUGH WILL THEN
PRODUCE SCATTERED DAYTIME SHOWERS AND ISOLATED THUNDERSTORMS
THROUGH FRIDAY. HIGH PRESSURE BUILDS IN FOR THE WEEKEND AND INTO
EARLY NEXT WEEK...WITH MAINLY CLEAR CONDITIONS AND A GRADUAL
WARMING TREND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
800 PM UPDATE...UPDATED POP BASED ON CURRENT RADAR AND ALSO MADE
SOME MINOR ADJUSTMENTS TO TEMPS BASED ON CURRENT OBSERVATIONS AND
TRENDS.
630 PM UPDATE: SCT SHWRS/TSTMS CONTINUE INTO THIS EVENING AS FCST.
ONLY TWEAKS WERE TO SKY COVER. POPS/WX/TEMPS LOOKS GOOD ATTM.
PREV DISC:
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT AND ALONG AND
AHEAD OF IT SCT SHWRS/TSTMS ARE EXPECTED. LATER TONIGHT THE
CONVECTION WILL COME TO AN END AS THE FRONT PUSHES OFFSHORE AND A
NWLY FLOW DEVELOPS. ALL MODELS GENERALLY AGREE ON TIMING OF THE
FROPA. TEMPS AND POPS DERIVED BY A BLEND OF MODELS.
&&
.SHORT TERM /WEDNESDAY NIGHT/...
THE UPPER TROUGH WITH ITS CYCLONIC FLOW WILL CONTINUE OVER THE
REGION WED WITH ANOTHER IMPULSE TO MOVE THROUGH THE FLOW IN THE
AFTN ACROSS SRN AREAS. THIS WILL CAUSE WDLY SCT CONVECTION TO
DEVELOP ONCE AGAIN IN THE AFTN AND INTO THE EVENING OVER SRN AREAS
DUE IN LARGE PART TO THE DIURNAL HEATING ALLOWING AFTN LAPSE RATES
TO STEEPEN. BY LATER IN THE EVENING ANY CONVECTION WILL QUICKLY
COME TO AN END. MAX TEMPS WILL BE MID 70S TO AROUND 80. OVERNIGHT
LOWS WILL BE COOL WITH TEMPS RANGING FROM THE UPPER 40S TO UPPER
50S.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
AMPLIFIED 500MB TROUGH WILL BEGIN TO WEAKEN AS IT MOVES NE
THU AND FRI. THE COLD POOL ALOFT ASSOCIATED WITH THIS
TROUGH...COMBINED WITH DAYTIME HEATING...WILL PRODUCE UNSTABLE
CONDITIONS BOTH THU AND FRI AND WILL PRODUCE THE THREAT OF
SHOWERS...AND PERHAPS A FEW TSRA. THURSDAY WILL SEE A BETTER CHC
OF SEEING ANY SHRA/TSRA...ESPECIALLY AWAY FROM THE COAST. AS THE
TROUGH LIFTS NE ON FRI...THE BEST CHC FOR ANY SHRA WILL BE IN THE
NRN AND ERN ZONES. IT WILL BE LESS HUMID WITH DAYTIME HIGHS MID
70S TO AROUND 80...AND OVERNIGHT LOWS IN THE 50S.
DECENT RIDGING BUILDS AT 500 MB THOUGH THE WEEKEND AND INTO AT
LEAST TUESDAY...WITH SFC RIDGE MOVING ACROSS THE CWA DURING THE
WEEKEND AND SLIDING OFFSHORE EARLY NEXT WEEK. THIS WILL MAKE FOR A
FAIR PERIOD WITH GRADUALLY WARMING TEMPS. AS THE SFC HIGH MOVES
OVERHEAD...LOOK FOR A MAINLY SUNNY WEEKEND WITH HIGHS AROUND 80
AND LOWS IN THE MID 50S TO NEAR 60. WHEN THE HIGH SHIFTS OFFSHORE
MON AND TUE...THE SW RETURN FLOW WILL BRING IN WARMER AND MORE
HUMID AIR...WITH HIGHS GENERALLY 80 TO 85 AND TDS CLIMBING INTO
THE LOW 60S. THE NEXT CHC OF SHRA/TSRA WILL HOLD OFF UNTIL TUE
NIGHT OR WED AS WEAK 500 MB TROUGH MOVES IN FROM THE WEST.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM...VFR CONDS BUT SCT SHWRS/ISOLD TSTMS DEVELOP GIVING
POTENTIAL TO BRIEFLY LWRG CONDS AT TIMES TO MVFR/IFR THE REST OF
THE AFTERNOON AND INTO TONIGHT. LATER TONIGHT FROPA OCCURS WITH
CLEARING BEHIND THE FRONT. ON WED AN UPPER TROF AXIS REMAINS OVER
THE AREA AND MAY PRODUCE WDLY SCT AFTN/EARLY EVNG SHWRS/TSTMS OVER
SRN AREAS.
LONG TERM...MAINLY VFR...EXCEPT FOR VLY FOG...WHICH WILL BE
POSSIBLE THU NIGHT THRU SAT NIGHT.
&&
.MARINE...
SHORT TERM... WEAK PRESSURE PATTERN WITH WEAK COLD FRONTS MOVING
THRU KEEPING WINDS AND SEAS BELOW SCA LEVELS.
LONG TERM...WINDS/SEAS WILL REMAIN COMFORTABLY BLO SAC LVLS RIGHT
THRU THE WEEKEND.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...KISTNER
SHORT TERM...KISTNER
Hazardous weather outlook, Aug 5, 2:06 PM EST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
306 PM EDT TUE AUG 5 2014
MEZ007>009-012>014-018>028-NHZ001>010-013-014-061000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
306 PM EDT TUE AUG 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS COULD PRODUCE HAIL AND GUSTY
WINDS THROUGH EARLY EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-061000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
306 PM EDT TUE AUG 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 5:32 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
632 PM EDT TUE AUG 5 2014
MEZ007-NHZ002-052300-
NORTHERN OXFORD-SOUTHERN COOS-
632 PM EDT TUE AUG 5 2014
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND COOS COUNTY
THROUGH 700 PM EDT...
AT 632 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF MILAN...OR ABOUT 7 MILES
NORTH OF BERLIN...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND MILAN AND GRAFTON NOTCH STATE PARK
THROUGH 700 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4468 7090 4447 7089 4449 7122 4463 7122
KIMBLE
Local storm report, Aug 5, 6:21 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
721 PM EDT TUE AUG 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 1 SSE OXFORD 44.11N 70.48W
08/05/2014 OXFORD ME SOCIAL MEDIA
SEVERAL TREES DOWN ON RABBIT VALLEY ROAD AND ON KING
STREET.
&&
EVENT NUMBER GYX1400195
MPKSpecial weather statement, Aug 5, 6:34 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
734 PM EDT TUE AUG 5 2014
MEZ007-008-012-013-060000-
NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN OXFORD-
734 PM EDT TUE AUG 5 2014
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND FRANKLIN COUNTY
THROUGH 800 PM EDT...
AT 734 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
SOUTH ARM TO HANOVER TO LOCKE MILLS...OR ALONG A LINE EXTENDING FROM
19 MILES NORTHWEST OF RUMFORD TO 9 MILES WEST OF RUMFORD TO 3 MILES
EAST OF BETHEL...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND NEWRY...BETHEL...SOUTH
ARM...LOCKE MILLS...HANOVER...ANDOVER...BRYANT
POND...MILTON...ROXBURY AND BYRON THROUGH 800 PM EDT.
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH VERY HEAVY
RAINFALL.
LAT...LON 4485 7062 4464 7048 4441 7048 4433 7082
4453 7083 4472 7094
KIMBLESpecial weather statement, Aug 5, 7:05 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
805 PM EDT TUE AUG 5 2014
NHZ008>010-060030-
BELKNAP-MERRIMACK-STRAFFORD-
805 PM EDT TUE AUG 5 2014
...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD COUNTY
AND MERRIMACK COUNTY THROUGH 830 PM EDT...
AT 805 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF GILMANTON...OR
ABOUT 12 MILES SOUTHEAST OF LACONIA...MOVING EAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PITTSFIELD...
GILMANTON...BARNSTEAD...CENTER BARNSTEAD...ALTON BAY...STRAFFORD...
NEW DURHAM AND ALTON THROUGH 830 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4355 7116 4331 7110 4329 7143 4346 7148
KIMBLE
Special weather statement, Aug 5, 7:07 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
807 PM EDT TUE AUG 5 2014
MEZ007-008-012-013-060030-
NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN OXFORD-
807 PM EDT TUE AUG 5 2014
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND FRANKLIN COUNTY
THROUGH 830 PM EDT...
AT 807 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES NORTHWEST OF BYRON TO 3 MILES SOUTHWEST OF PERU...OR ALONG A
LINE EXTENDING FROM 12 MILES SOUTH OF RANGELEY TO 7 MILES SOUTHEAST
OF RUMFORD...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND RUMFORD...ROXBURY...
MEXICO...BYRON...DIXFIELD...PERU...CARTHAGE...MOUNT BLUE STATE
PARK...WELD AND JAY THROUGH 830 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH HEAVY RAIN.
LAT...LON 4489 7050 4449 7020 4439 7051 4481 7081
KIMBLE
Special weather statement, Aug 5, 7:25 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
825 PM EDT TUE AUG 5 2014
MEZ012-060100-
SOUTHERN OXFORD-
825 PM EDT TUE AUG 5 2014
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 900 PM
EDT...
AT 826 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF WEST PARIS...OR
ABOUT 5 MILES NORTH OF SOUTH PARIS...MOVING EAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PARIS...WEST
PARIS...SUMNER AND BUCKFIELD THROUGH 900 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4442 7037 4426 7032 4426 7061 4434 7062
KIMBLE
Thunderstorm Wind, Belknap
- When
- August 5, 7:25 PM EST to 7:29 PM EST
- Where
- Belknap County, 1.01 mi E of Center Barnstead
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.330, -71.250
A severe thunderstorm downed trees and wires in Center Barnstead.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 5, 20141 death · 1 event
- Flooding and Heavy Rain in Idaho, August 5 to 6, 2014$16 million · 3 events
- Hail and Damaging Winds in Missouri, August 5 to 10, 2014$1.0 million · 1 in hail · 5 events
- Flash Flood and Hail in Wyoming, August 5, 2014$200,000 · 1.5 in hail · 2 events
- Flash Flood in New York, August 5, 2014$50,000 · 1 event
- Flash Flooding and Hail in New York, August 5, 20141 in hail · 27 events
- Flash Flooding and Flood in Nevada, August 5, 2014$17,000 · 10 events
- Hail and Damaging Wind in New York, August 5, 2014$10,000 · 1.75 in hail · 12 events
- Damaging Wind in Massachusetts, August 5, 2014$15,000 · 1 event
- Drought in Texas, August 5 to 31, 20145 events
- Hail and Damaging Winds in Vermont, August 5, 2014$5,000 · 50 kt wind · 5 events
- Damaging Winds in Maine, August 5, 201450 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540574.